Hi everybody so I have a question about levemir. My daughter has been on it before years ago and shes back on it. Her new endo started her with 2.5 at night before bed and 1.5 upon rising. Because her numbers raise in the middle of the night she increased to 3 units at night. But what I’ve noticed is whether the night or morning dose is increased the next evening there is a serious drop by 730 pm. I read in dr bernstein book that if levemir is given at night it last 6 hr but if given during the day it lasts 18. She takes her dinner dose at 5pm. Is it possible that the 2 hr peak of humalog is interacting with the levemir and that’s why she drops. She could be 200 for dinner and when i dose her for her meal by 730 shes 50s 60s or 70s. Once she was 301 and I did her correction dose (1 unit ) for dinner and her dosage for her meal and at 730 she had dropped to 83 and it kept dropping for a few hours after I kept giving her sugar to bring her up
Hi @stixxs512 . I use a pump so can’t really speak to Levemir - I’ll leave that to forum members who are acquainted with it. But my first thought is that her mealtime dose - carb ratio or sliding scale - may be too high. I’m not a physician so check with your doctor. As for continued drops after giving sugar for lows - candy, juice and those type of treatments are good for raising numbers quickly, but they don’t have staying power. Peanut butter crackers or cheese crackers are frequent choices to help keep things steady, due to the fat content.
Here’s a link to a recent discussion on treating lows. @Dennis gives some guidance as a very wise and experienced Type1.
Unfortunately @stixxs512 didi, I can not offer any firsthand experience with use of Levemir / Detemir insulin formulation. My diabetes studies do tell me that in children, especially using very small does such as you daughter is now using, that theer is practically no peak period; used this way in children it is effectively a good "Background Insulin…
When I drew a graph for how I picture this working along with Humalog at meals, I do not see any theoretical overlap that might cause her hypo events. Her doctor, in my eyes, has prescribed what should be good for her. My graph assumed her bedtime and upon arising Levemir doses at 8 PM and again at 6 AM, with meal Humalog at 8 AM, Noon, 5 PM.
Something to discuss with her doctor is how you calculate “correction dose”, and if the Humalog dose from her prior meal may still have some residual present. For me, there is still some of my meal Humalog still active 5 hours later. Also, I don’t know the method you use for meal-time bolus - if you use a formula to calculate or some scale which should not be used for TypeOne management. For your daughter’s safety, after speaking with her doctor, that if she is regularly, or consistently [most evenings] dropping to 50 to 70s two hours after she has supper, I would drastically cut her evening meal Humalog. You daughter would thank you; I know how yucky U feel when I drop like that.
Kind of a ling reply. I just hope that I’m not adding to your already heavy burden.
No it’s a great help. I spoke with her endo she said 70s is normal for kids but lower than that is too low. I’m thinking her humalog from lunch may still be in her system. Shes on 1 unit humalog for 200-300 and so on.
I am a long time user of Levemir, as background insulin---- I take 8 units in the morning — around 8 and 7 units in the evening anywhere after 10. To me it is very much in the background ---- I don’t feel it is responsible for any important changes, high or low. I figure it covers me for around 12 hrs ---- but if I sometimes make those 12 hrs overlap, it is no big deal. Likewise, absence of Levemir cover is no big deal ( I have on 2 or 3 occasions over 15 years forgotten to take it LOL ) … and my sugar reading is higher a bit for a day.
Any major unplanned changes in the glucose reading I blame on the Novolog, which I take with meals. It is ( not so much, hah!)---- in fact I shoot AFTER I eat, so I know how much to administer ---- usually 3 units / meal, but if I eat more than usual, I may take 4 or 5, and less —around 2 sometimes.
My endo recommended taking extra Novolog if I went high, and I was afraid to try, knowing that high was bad — but a real low, at night, when I was sleeping, was an immediate danger. Since, however, I have learned to judge well what Novolog will do and am able to correct easily. I can test frequently, and since I wake up for potty patrol anyway, I can check and see which way it’s going.
I strongly recommend keeping a log… a regular notebook, not the tiny format that none can read, where I record time, glucose reading and note insulin intake. If you want, on the opposite page note what was eaten, when, how much etc.Make your own chart and keep it religiously.
One trick that works for me, when I am especially concerned is to write down the hours … e.g. if I take fast acting Novolog at 8, I will write 8,9,10,11, 12. Under the 9 I will make a dot, under 10 two dots under 11 three dots and under 12, four. Thats a visual graph of when the insulin is acting. Should I need to correct, I draw another graph, 8,9,10,11,12,1,2,3,4, and again do the dots for that ----- pay attention to where they overlap… so you may go too low at that point, And of course you know how to correct for lows — apple juice box is my go-to.
If this sounds too intricate – it is not, after you do it a few times. And the graph is only for the times you need to be extra careful.
Hope this helps – and does not confuse!
I used Levemir for many years, split dosing. My endo switched me to Tresiba three years ago because he says Tresiba is the “flattest” insulin, never peaks, and lasts 24 hours. With Levemir I’d been having hypo events in the early overnight hours and then suffering from the ‘dawn phenomenon’ too.
I’ve seen a big improvement since switching from Levemir to Tresiba. It did take a few weeks to get the Tresiba dosage right, so keep that in mind if the endo switches your daughter to Tresiba.
Try not to get discouraged.
Shes on levemir and I am noticing more lows. She takes it at 8pm and 4 am and by 5 shes low. I’ve reduced her humalog for lunch down to 1 unit but she still drops to 40s and 50s by dinner at 5 . I think her PE at school is causing it though so I’m thinking she doesnt need insulin on PE days for lunch.
That makes sense. As mentioned I switched from Levemir to Tresiba and have been much improved. Levemir is not a great insulin. See what the endo thinks about changing to Tresiba.